Symptoms of Tramadol Overdose in Dogs

A tramadol overdose is a relatively uncommon issue to have to face as a dog owner. However, this particular medicine can result in a number of major problems for your pet if it does end up causing him an overdose. For this reason, it's important that you be aware of the potential risks and dangers of giving your dog tramadol before you begin. Read on for a brief overview of what tramadol is and what the various symptoms of an overdose are.

Tramadol Overdoses

Tramadol is a drug that is classified as an NSAID, or a non-steroidal anti-inflammatory drug. These drugs are designed to help reduce inflammation and other natural responses that the body has toward injury or infection. They are generally safer for use in pets than steroids and cause fewer side effects. NSAIDs can also be used over a more extended period of time, while steroids tend to cause a number of different problems when placed in extended use.

A tramadol overdose can occur when your pet receives more of this medicine than his body is capable of handling. Most tramadol regimens have your pet ingesting the medicine two or three times per day. Because it is a pain reliever and inflammation reducer drug, it's important that you continue the regimen regularly in order to best help your dog to cope with his other health issues.


One of the primary symptoms of a tramadol overdose is sedation in your dog. Dogs taking tramadol are already set to experience some types of malaise. The drug causes heart rates to decrease and may contribute to a general lack of energy in your pet. However, if your dog is entirely unresponsive after taking tramadol, or if he loses consciousness suddenly, this is a sign that your pet may have experienced an overdose to this medicine.

Bizarre Behaviors

Mental alterations are also common in dogs that have had an overdose to tramadol. This can manifest itself in any number of different ways, but it's common for these pets to exhibit bizarre and often compulsive behavior. If your pet begins to compulsively walk in circles or to pace, for instance, this might be a sign. He may also have mood alterations or changes in personality as a result of an overdose.

Pupil Changes

Pupils typically will constrict somewhat in dogs that have taken tramadol. This is a common side effect and occurs along with panting as one of the relatively harmless side effects of the drug. However, dogs that have had too much tramadol and are experiencing an overdose may have extremely small pupils. Look for pinpoint size pupils in your pet as a sign that he may be overdosing.

If you notice these or any other unusual symptoms, take your pet to the vet immediately for urgent medical attention. Prompt treatment of this condition is necessary in order to ensure his continued health.